Thought to be a cheap, safe cure-all until quite recently, paracetamol can actually be hazardous. Alvin Thomas discusses the dangers of its overdose and long-term use with a doctor
Trust me when I say this: There’s nothing more annoying than battling with neck pain when trying to get some work done – and losing. Well, this was very much the case this week when I had a sharp pain running across my neck as I tried to meet all my deadlines at Y.
So, how did I cope with it? In short, I did what anyone else – or rather anyone operating on a stringent time limit – would do: I headed straight to the pharmacy and asked for a packet of Panadol.
Back at the office, I popped two 500mg tablets and waited for the results to kick in. It didn’t take longer than 10 minutes before I felt the difference.
“Why do people require a doctor,” I asked myself, as I termed the magic drug a “workhorse painkiller”. As ignorant as I may sound (now), I was under the impression that paracetamol cures – and with no side effects at all.
But, I was wrong. And it was a Facebook post by a renowned doctor (who wished not to be named) in Oman that opened my eyes. To get to grips with the topic, I asked him a series of questions and his answers were nothing short of worrying.
“Paracetamol is a very, very dangerous drug,” he exclaimed.
“It can cause liver and kidney problems. And if things get too much out of hand, it can also cause gastrointestinal bleeding.”
But the doctor shed light on a greater worry – overdose.
“People may not realise it, but there has been a sharp increase in the usage of this medicine, and there are cases of overdose being reported,” he said.
“The maximum dosage one can take in a 24-hour period is 4g,” he said, before stating that I had pushed the tables close when I had taken four tablets of paracetamol in a tight timeframe.
“This can cause you to OD (overdose) but also cause liver complications as the organ can fail to handle such amounts of acetaminophen,” he said.
One recent study by the University of Edinburgh backs up the doctor’s claims.
Their tests showed that in certain settings, paracetamol can damage the liver by harming the ‘vital structural connections between adjacent cells in the organ’. When these cell wall connections – known as tight junctions – are disrupted, the liver tissue structure can get damaged and the cells will be unable to function properly – and eventually die.
They added that this type of cell damage was known to occur in liver conditions like hepatitis, cirrhosis, and cancer, but had never been linked to paracetamol toxicity – until now.
Researchers say they will now seek to examine how varying paracetamol doses and timescales affect toxicity in the liver, and identify potential targets for new drugs.
“A lot of research is being conducted around the use of paracetamol, especially because it is an over-the-counter drug (a medicine that can be purchased through any store). This makes it our duty to understand the power of the chemical compounds in it.
“So, before you pop another one of those Panadols, take some time to think about whether you actually require it,” the doctor added.